Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 3, 2020, 3:11 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 94 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2020, 3:11 PM CDT (20:11 UTC)
- Expired
- Jul 3, 2020, 4:45 PM CDT
- In force
- 94 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, KS, Jefferson County, KS
The radar
The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:45 PM CDT | FLASH FLOOD | 1 Ne Lawrence, KS | 7TH AND TENNESSEE WAS CLOSED DUE TO FLASH-FLOODING. |
| Jul 3, 3:45 PM CDT | FLASH FLOOD | 1 Sse Lawrence, KS | 19TH TERRACE AND EMERALD DRIVE WAS CLOSED DUE TO FLASH-FLOODING. |
| Jul 3, 3:45 PM CDT | FLASH FLOOD | 2 E Lawrence, KS | 11TH AND HASKELL WAS CLOSED DUE TO FLASH-FLOODING. |
| Jul 3, 3:45 PM CDT | FLASH FLOOD | 2 Ne Lawrence, KS | 6TH AND VERMONT CLOSED DUE TO FLASH-FLOODING. |
| Jul 3, 3:51 PM CDT | HEAVY RAIN 2.66 | 1 Wnw Lawrence, KS | STORM TOTAL THROUGH 3:50 PM. |
| Jul 3, 4:10 PM CDT | FLASH FLOOD | 2 Sw Lawrence, KS | TWO FEET OF RUNNING WATER OVER WINTER BROOK DRIVE. |
| Jul 3, 4:40 PM CDT | FLASH FLOOD | 3 Se Williamstown, KS | FLASH-FLOODING REPORTED AT 1275 1950 ROAD. 1.84 INCHES OF RAINFALL ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
850
WGUS53 KTOP 032011
FFWTOP
KSC045-087-032145-
/O.NEW.KTOP.FF.W.0017.200703T2011Z-200703T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
311 PM CDT Fri Jul 3 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Southeastern Jefferson County in northeastern Kansas...
Central Douglas County in east central Kansas...
* Until 445 PM CDT.
* At 310 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Lawrence.
This includes Kansas Turnpike between mile markers 199 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3885 9512 3887 9532 3909 9533 3908 9519
3897 9519 3896 9518 3896 9517 3898 9516
3897 9513
$$
Laflin1 follow-up statement
835
WGUS73 KTOP 032136
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
436 PM CDT Fri Jul 3 2020
KSC045-087-032145-
/O.EXP.KTOP.FF.W.0017.000000T0000Z-200703T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Douglas-
436 PM CDT Fri Jul 3 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN JEFFERSON AND CENTRAL
DOUGLAS COUNTIES WILL EXPIRE AT 445 PM CDT...
The heavy rain has ended and flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3885 9512 3887 9532 3909 9533 3908 9519
3897 9519 3896 9518 3896 9517 3898 9516
3897 9513
$$
LaflinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 12:12 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 3, 12:12 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Topeka KS 1212 PM CDT Fri Jul 3 2020 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 438 AM CDT Fri Jul 3 2020 Outflow from overnight convection was able to push east of the forecast area before sunrise this morning and coverage of rain was quickly waning at the time of this update (09Z). The main question in the short-term becomes whether or not more storms will develop today. Generally, ridging aloft and weak low/mid level flow will dominate our pattern today. At the surface, we will have light easterly winds and likely some lingering cloud cover to contend with from the overnight storm complex. I am hard pressed to find any good forcing mechanism for redevelopment, however, some models, including the HRRR, insist on afternoon development. Forecast soundings suggest that we may hit our convective temperature. Wind shear will be basically non-existent but instability is expected to be around 1500 J/kg this afternoon. Given this, I can't completely rule out some pulse type storms but confidence in development is low at this time. Thus, I have maintained very low end POPs for the afternoon. Highs today are expected to warm to near 90 degrees with continued high humidity levels pushing the heat index into the mid and upper 90s. Conditions look settled overnight so have kept a dry forecast going for now. .LONG TERM...(Saturday through Thursday) Issued at 438 AM CDT Fri Jul 3 2020 For the most part, conditions will be status quo into the holiday without any significant shift in the pattern. Most locations are likely to stay dry on the 4th with temperatures again near 90 degrees. The upper ridge does look to weaken a bit by Sunday but flow will stay weak and unorganized until around mid-week when high pressure establishes itself to our southeast. At that time, low level flow becomes more organized and a stronger southwesterly wind will boost temperatures. Otherwise, there still does not appear to be any noteworthy surface front or obvious mid-level wave to bring a big shift in our pattern - not unusual for July. Instead upper ridging could build back in by the end of the week and high heat will continue. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1209 PM CDT Fri Jul 3 2020 The weak 500mb vorticity center will drift south with time this afternoon providing sufficient forcing for sct convection across the area. Low confidence on location suggests that will insert a VCTS into the forecast and try and refine as storms develop. Coverage should diminish after 3z as forcing shifts south so will remove mention after 3z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Teefey LONG TERM...Teefey AVIATION...Omitt
Hazardous weather outlook, Jul 3, 10:49 AM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 1049 AM CDT Fri Jul 3 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-041600- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1049 AM CDT Fri Jul 3 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms will occur today across the area. The storms may move slowly and produce locally heavy rains with some risk for flash flooding in spots. A few storms this afternoon may also be capable of producing strong gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 3, 12:54 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
1254 PM CDT Fri Jul 3 2020
KSZ023-024-038-039-031830-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
1254 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...
NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN
JACKSON COUNTIES UNTIL 130 PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving southeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rossville, St. Marys, Silver Lake, Maple Hill, Belvue, Emmett, Delia
and Willard.
LAT...LON 3938 9617 3940 9594 3913 9578 3907 9593
3908 9618
TIME...MOT...LOC 1753Z 329DEG 9KT 3927 9602
LaflinLocal storm report, Jul 3, 2:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HEAVY RAIN 4 NNE BERRYTON 39.00N 95.62W
07/03/2020 M1.84 INCH SHAWNEE KS NWS EMPLOYEE
FELL IN 40 MINUTES.
&&
BAERGLocal storm report, Jul 3, 2:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
237 PM CDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HEAVY RAIN 2 NE BERRYTON 38.96N 95.60W
07/03/2020 M2.20 INCH SHAWNEE KS TRAINED SPOTTER
FELL IN ONE HOUR.
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:14 PM CDT | Special Weather Statement | TOP | Cloud | 61 min |
| Jul 2, 10:42 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 48 min |
| Jul 2, 10:52 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 38 min |
| Jul 2, 11:08 PM CDT | Special Weather Statement | TOP | Clay | 52 min |
| Jul 2, 11:21 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 39 min |
| Jul 2, 11:41 PM CDT | Special Weather Statement | TOP | Dickinson | 64 min |
| Jul 3, 12:36 AM CDT | Special Weather Statement | TOP | Geary, Morris, Riley | 24 min |
| Jul 3, 1:01 AM CDT | Special Weather Statement | TOP | Geary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee | 44 min |
| Jul 3, 12:54 PM CDT | Special Weather Statement | TOP | Jackson | 36 min |
| Jul 3, 1:58 PM CDT | Areal Flood Advisory | TOP | Shawnee | 3 hr |
| Jul 3, 2:29 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.